Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 224, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2022, 11:52 AM CDT for 4 counties in Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 11:52 AM CDT (16:52 UTC)
- Expired
- Jul 23, 2022, 12:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 41 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
540
WUUS53 KMPX 231652
SVRMPX
MNC037-079-131-139-231730-
/O.NEW.KMPX.SV.W.0224.220723T1652Z-220723T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Sat Jul 23 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Dakota County in east central Minnesota...
Northeastern Le Sueur County in south central Minnesota...
Southeastern Scott County in east central Minnesota...
Northern Rice County in south central Minnesota...
* Until 1230 PM CDT.
* At 1152 AM CDT, a severe thunderstorm was located over New Prague,
or 20 miles west of Northfield, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lonsdale around 1200 PM CDT.
Webster and Elko New Market around 1205 PM CDT.
Other locations in the path of this severe thunderstorm include
Northfield and Dundas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4443 9375 4458 9375 4461 9304 4439 9304
TIME...MOT...LOC 1652Z 270DEG 37KT 4450 9358
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM2 follow-up statements
029
WWUS53 KMPX 231711
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1211 PM CDT Sat Jul 23 2022
MNC037-079-131-139-231730-
/O.CON.KMPX.SV.W.0224.000000T0000Z-220723T1730Z/
Dakota MN-Le Sueur MN-Scott MN-Rice MN-
1211 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN DAKOTA...NORTHEASTERN LE SUEUR...SOUTHEASTERN SCOTT
AND NORTHERN RICE COUNTIES...
At 1210 PM CDT, a severe thunderstorm was located over Lonsdale, or
10 miles west of Northfield, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dundas and Northfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 9362 4458 9360 4460 9304 4439 9304
TIME...MOT...LOC 1710Z 272DEG 33KT 4448 9337
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM285
WWUS53 KMPX 231723
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1223 PM CDT Sat Jul 23 2022
MNC037-079-131-139-231732-
/O.EXP.KMPX.SV.W.0224.000000T0000Z-220723T1730Z/
Dakota MN-Le Sueur MN-Scott MN-Rice MN-
1223 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAKOTA...
NORTHEASTERN LE SUEUR...SOUTHEASTERN SCOTT AND NORTHERN RICE COUNTIES
WILL EXPIRE AT 1230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central and east central Minnesota.
LAT...LON 4442 9362 4458 9360 4460 9304 4439 9304
TIME...MOT...LOC 1722Z 270DEG 37KT 4448 9320
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:15 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 7:15 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 715 AM CDT Sat Jul 23 2022 .DISCUSSION...(Today through Friday) Issued at 319 AM CDT Sat Jul 23 2022 KEY MESSAGES: - Two rounds of severe weather possible today. First is expected this morning roughly along the MN river from western into southeast MN. A second round is possible this afternoon/evening over southern MN into western WI. Storms have developed this morning near the central ND/SD border, though they are a couple of hours ahead of schedule. These storms have developed on the nose of a 40 kt LLJ. These storms expected to travel southeast along the MUCAPE gradient, with the RAP showing the nose of the LLJ roughly following this CAPE gradient as well. These storms are expected to be rolling into west central MN possibly as early as 6 am, then run down the MUCAPE gradient from west central to southeast MN. CAMS are showing some rather healthy updraft helicity swaths with this activity, with current expectations that we will see a risk for large hail (over 2" in diameter) and strong wind this morning roughly paralleling the MN River from west central to southeast MN. The big question for today is do we see a round 2 of thunderstorms behind the morning wave for this afternoon and evening. This mornings activity will come in well ahead of the synoptic cold front, but will likely impact how far north the warm front down along the MN/IA border this morning can make it. A volatile airmass is expected to develop south of the warm front, with mlCAPE values of 4000-5000 j/kg expected. Where convergence along the cold front can meet up with this sort of environment, storms will likely develop and quickly become severe, but there's still quite a bit of uncertainty with where these storms develop. Looking at the mean h85 wind field from the HREF, an enhancement of the LLJ is expected this afternoon from central IA into southeast MN. Initiation of deep moist convection would be most likely within the convergence on the west side of this LLJ, which would put south central MN up into the southeast Twin Cities metro in line for being near where round 2 develops. Upscale growth into one or more lines of storms is expected with round 2 of storms, with the increasing wind fields bringing the significant wind gust threat into play. The cold front will clear the MPX area this evening, with much drier air filtering in Saturday night. This will leave behind an absolutely spectacular weather day on Sunday, with highs expected to be near 80 with dewpoints in the 50s and a refreshing northwest wind. High pressure lingers over the Upper Midwest on Monday with cooler and drier air settling in. Temperatures will be seasonable in the mid to upper 70s to start the work week with low relative humidity. The surface high will move east as a low pressure begins to develop upstream in Canada. Tuesday's high temperatures rebound into the low to mid 80s ahead of the approaching cold front. This system will bring us our primary chance of precipitation for Tuesday evening into Wednesday morning. A cold front is expected to stretch back from the parent low into the Central Plains Tuesday afternoon. As the frontal boundary swings through, we'll see thunderstorm development ahead of the boundary Tuesday evening. Any severe weather threat will be dependent on frontal timing and the amount of moisture return ahead of the shortwave trough/front. We'll cool off behind the front with high temperatures back into the upper 70s on Wednesday and Thursday. There will be some potential for a few very isolated pop up showers/storms Thursday afternoon as an impulse rotates around the upper level low over James Bay/E Canada. One caveat is that it's not currently represented in the NBM PoPs and I do not expect it to be for several days. High pressure builds in for the start of the weekend and should result in pleasant weather and seasonable temperatures as we head into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 709 AM CDT Sat Jul 23 2022 Storms near Aberdeen are expected to race across southern MN today, likely as a bow echo, with RWF and MKT at greatest risk for seeing severe storms. Timing in going TAFs for this first round of storms still looks pretty good, so did not change that much. Bigger question mark comes with whether or not we'll see a second round of storms develop late this afternoon along the cold front. Models have been struggle much more with this, but have prob30s at MKT/MSP/RNH/EAU to account for this potential second round in the late afternoon and evening. Current trends for round 2 is that the chances are better for it south and east of all MPX terminals. VFR conditions are expected outside of storms, though the lone exception is at EAU, where much of the guidance is showing a risk for IFR/MVFR stratus tonight. KMSP...Storms near Aberdeen are expected to impact MSP between roughly 1630z and 19z. We'll likely see a bit of a break, with another potential round of storms developing closer to 00z as the cold front passes MSP. /OUTLOOK FOR KMSP/ Sun...VFR. Winds NW 10-20 kts. Mon...VFR. Winds W around 5 kts. Tue...VFR. Chc TSRA. Wind SW at 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH/MPG AVIATION...MPG
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CDT Sat Jul 23 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Two rounds of severe weather are expected today. Round one will be this morning, roughly along the Minnesota river from west central into southeast Minnesota. Large hail, damaging wind gusts, and locally heavy downpours will be the primary hazards with this morning round of storms. Round two is expected to develop this afternoon from south central into east central Minnesota and continue east across southeast Minnesota and western Wisconsin into the evening. Destructive wind gusts, large hail, locally heavy rainfall, and a tornado or two will be possible with this second round of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this morning and again this afternoon and evening.
In the hours before
Local storm report, Jul 23, 10:43 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM HAIL 3 S RENVILLE 44.75N 95.22W
07/23/2022 M1.00 INCH RENVILLE MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
TDHLocal storm report, Jul 23, 11:19 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HAIL GAYLORD 44.55N 94.22W
07/23/2022 M1.50 INCH SIBLEY MN EMERGENCY MNGR
&&
TDHLocal storm report, Jul 23, 11:36 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND GST 4 W WINTHROP 44.54N 94.45W
07/23/2022 M50 MPH SIBLEY MN DEPT OF HIGHWAYS
MNDOT WIND SENSOR WEST OF WINTHROP.
&&
JLTLocal storm report, Jul 23, 11:39 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND GST 1 N SKYLINE 44.15N 94.03W
07/23/2022 M63 MPH BLUE EARTH MN DEPT OF HIGHWAYS
MNDOT WIND SENSOR.
&&
JLTLocal storm report, Jul 23, 11:45 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL GIBBON 44.53N 94.52W
07/23/2022 M3.00 INCH SIBLEY MN LAW ENFORCEMENT
PICTURE RELAYED TO NWS BY EMERGENCY
MANAGEMENT.
&&
TDHLocal storm report, Jul 23, 11:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM TSTM WND GST 5 NNW EAGLE LAKE 44.22N 93.92W
07/23/2022 M53 MPH BLUE EARTH MN ASOS
KMKT - AIRPORT.
&&
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:02 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle | 43 min |
| Jul 23, 8:39 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 51 min |
| Jul 23, 9:03 AM CDT | Special Weather Statement | MPX | Renville | 27 min |
| Jul 23, 9:33 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 42 min |
| Jul 23, 9:39 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 36 min |
| Jul 23, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Redwood, Renville, Yellow Medicine | 44 min |
| Jul 23, 10:07 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 38 min |
| Jul 23, 10:26 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 34 min |
| Jul 23, 10:37 AM CDT | Severe Thunderstorm Warning | MPX | Sibley | 38 min |
| Jul 23, 10:50 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville | 19 min |
| Jul 23, 11:01 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet | 29 min |
| Jul 23, 11:57 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 33 min |
| Jul 23, 12:36 PM CDT | Special Weather Statement | MPX | Goodhue, Steele | 39 min |
| Jul 23, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 55 min |
| Jul 23, 1:18 PM CDT | Tornado Warning | MPX | Freeborn | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.